Oregon, 2007

Rip Currents in Oregon, July 3 to 4, 2007

July 3 to 4, 2007 · NWS PQR · 2 events in 1 county or zone

Three teenage swimmers were swept away from the beach of Cannon Beach, OR by a rip current. Two swimmers were able to escape the current, but one was swept into the sea.

The toll

Deaths
2
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Three teenage swimmers were swept away from the beach of Cannon Beach, OR by a rip current. Two swimmers were able to escape the current, but one was swept into the sea. Cannon Beach's Surf Rescue Team along with Cannon Bach Life Guards were the first to respond. The Coast Guard was called, and searchers searched through the night and into the morning. The search for the missing teenager was called off the next morning. The body was found about one week later when he washed ashore approximately 20 miles south of Cannon Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 3, 8:00 PM PST, 0 minutes earlier.

Area forecast discussion, Jul 3, 8:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 PM PDT TUE JUL 03 2007

.SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE GREAT BASIN TONIGHT WILL
BUILD NORTHWARD INTO EASTERN OREGON AND IDAHO WEDNESDAY AND THURSDAY.
THIS WILL KEEP EXTREME HOT AIR MASS SOUTH AND EAST OF AREA AST
THERMAL TROUGH REMAINS OVER EASTERN OREGON. LIMITED MARINE CLOUDS
WILL BRUSH THE COAST LATE TONIGHT AND WEDNESDAY MORNING. MORE
EXTENSIVE MARINE AIR MASS WILL DEVELOP ALONG THE COAST LATER
WEDNESDAY NIGHT AND THURSDAY MORNING. UPPER RIDGE STARTS TO SLIDE
EAST THURSDAY NIGHT AS WEAK TROUGH DEVELOPS OFFSHORE. DEEPER MARINE
AIR MASS DEVELOPS BY FRIDAY MORNING WITH SOME INLAND PENETRATION
THROUGH GAPS. UPPER RIDGE CONTINUES MOVES EAST FRIDAY WITH STRONGER
ONSHORE FLOW INTO AREA. SOME INSTABILITY IS ALSO POSSIBLE FRIDAY
AFTERNOON OVER SOUTHERN MOUNTAINS. UPPER RIDGE WELL SOUTH AND EAST OF
AREA THIS WEEKEND. AIR MASS REMAINS WARM INTO EARLY NEXT WEEK WITH
VARYING PERIODS OF ONSHORE FLOW.

&&

.SHORT TERM...MARINE CLOUDS STILL ONLY IN THE OUTER WATERS THIS EVE
AND MAKING VERY SLOW PROGRESS TOWARDS COAST. WITH THERMAL LOW OVER NE
ORE TONIGHT STRONGEST ONSHORE PUSH INTO N COAST WHERE MARINE CLOUDS
HAVE BEST CHANCE OF REACHING COAST LATE TONIGHT AND WED MORNING. WITH
ONLY MINOR MARINE AMS ALONG COAST WED MORNING CLOUDS CLEAR QUICK AND
TEMPS WARM FAST. UPPER RIDGE BUILDS INTO EASTERN ORE/IDA WED AND THU.
EXTREME WARM AMS REMAINS E AND S OF AREA. WITH LITTLE MARINE AMS WED
MORNING TEMPS SHOULD BE THE WARMEST WED. NW LOW LEVEL FLOW WILL KEEP
AREA FROM GETTING TOO HOT. MODELS SHOW MORE MARINE AIR ALONG COAST
WED NIGHT. NAM SHOWS TOO MUCH AND TOO DEEP MARINE AMS AND SHOWS TOO
MUCH COOLING FOR THU AND FRI. WITH HIGH HEIGHTS MARINE AMS WILL BE
SHALLOW THU MORNING WITH ONLY INLAND PENETRATION THROUGH GAPS
ESPECIALLY COL RIVER. FLOW TURNS NW THU AFTERNOON CLEARING MARINE
CLOUDS FROM COAST. WITH MORE MARINE AIR THU MORNING EXPECT COOLING
COAST WITH A LITTLE COOLING INLAND IN AREAS. UPPER RIDGE STILL FAR
ENOUGH S THU AFTERNOON KEEPING UPPER FLOW W TO SW. THIS SHOULD KEEP
TSTMS AWAY FROM AREA. WEAK TROUGH DEVELOPING OFFSHORE WILL INCREASE
SW FLOW ALOFT SOME. MARINE AMS WILL DEEPEN ALONG COAST THU NIGHT AND
ALLOW MORE INLAND PENETRATION. UPPER RIDGE SLIDES FURTHER E FRI WITH
SW FLOW ALOFT INCREASING SOME. STRONGER ONSHORE FLOW FOR AREA WILL
COOL TEMPS FURTHER ALONG WITH SOME CLOUDS LINGERING NEAR COAST
ESPECIALLY N. SW FLOW ALOFT WEAK S PART MAY ALLOW ENOUGH INSTABILITY
TO A RISK OF TSTMS SOUTHERN MOUNTAINS FRI AFTERNOON.  KOSOVITZ

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
A FAIRLY STRONG DISTURBANCE MOVES NORTHWARD FROM
NORTHERN CALIF INTO SOUTHERN OREGON ON FRIDAY AFTERNOON AND BRUSHES
THE SOUTHERN CASCADES NEAR WILLAMETTE PASS. PER COORDINATION WITH
NEIGHBORING OFFICES AND FIRE WEATHER COORDINATION CENTER HAVE ADDED
SLIGHT CHANCE OF TSTMS FOR THE SE CORNER OF THE LANE COUNTY
CASCADES LATE FRIDAY AFTERNOON/EVENING. ONSHORE FLOW INCREASES OVER
THE WEEKEND WHICH WILL GIVE WAY TO AN INCREASE IN LATE NIGHT AND
EARLY MORNING CLOUDS. TW
&&

.AVIATION...VFR PREVAILING OVER THE AREA TONIGHT INTO WED.
HOWEVER...LIGHT ONSHORE FLOW WILL BRING SOME MVFR CIGS TO THE COAST
TOMORROW MORNING AROUND 10-15Z. MOST OF THIS MVFR DECK WILL STAY
NORTH AND ONLY BRIEFLY INFLUENCE THE CENTRAL COAST AS THE FLOW TURNS
LIGHTLY OFFSHORE IN THAT AREA. EXPECT VFR CONDITIONS THROUGH MOST OF
THE WEEK. WOLFE

&&

.MARINE...HIGH PRES OFFSHORE STRENGTHENS THROUGH THU COUPLED WITH
THERMAL LOW INCHING NORTH FROM CALIFORNIA WILL PUSH WINDS JUST UNDER
ADVISORY LEVELS WED AFTERNOON THEN REACH ADVISORY CRITERIA THU. SEAS
EXPECTED TO REMAIN IN THE 3 TO 6 FOOT RANGE FOR NEXT COUPLE OF DAYS
SO DO NOT EXPECT ROUGH COLUMBIA BAR. WOLFE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...NONE.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 000000   PDX 000000   SLE 000000   EUG 000000

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jul 3, 4:42 AM PST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
542 AM PDT TUE JUL 3 2007

ORZ003>013-WAZ019-020-022-023-039-040-041300-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
542 AM PDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...EXCEPT THE
WARMEST TEMPERATURES OF THE YEAR SO FAR ARE POSSIBLE WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ001-002-WAZ021-041300-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
542 AM PDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Northern Oregon Coast

When
July 3, 8:00 PM PST to July 4, 7:00 AM PST
Where
Northern Oregon Coast forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Coast Guard

Rip Current, Northern Oregon Coast

When
July 3, 8:00 PM PST to July 4, 7:00 AM PST
Where
Northern Oregon Coast forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Coast Guard

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northern Oregon Coast2007-07-0316MaleIn WaterDirect
Rip Current, Northern Oregon Coast2007-07-0316MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50397, 51069.